Skip to main content

On the Ramsey-Turán Density of Triangles

Abstract

One of the oldest results in modern graph theory, due to Mantel, asserts that every triangle-free graph on n vertices has at most ⌊n2/4⌋ edges. About half a century later Andrásfai studied dense triangle-free graphs and proved that the largest triangle-free graphs on n vertices without independent sets of size αn, where 2/5 ≤ α < 1/2, are blow-ups of the pentagon. More than 50 further years have elapsed since Andrásfai’s work. In this article we make the next step towards understanding the structure of dense triangle-free graphs without large independent sets.

Notably, we determine the maximum size of triangle-free graphs G on n vertices with α(G) ≥ 3n/8 and state a conjecture on the structure of the densest triangle-free graphs G with α(G) > n/3. We remark that the case α(G) α n/3 behaves differently, but due to the work of Brandt this situation is fairly well understood.

This is a preview of subscription content, access via your institution.

References

  1. B. Andrásfai: Über ein Extremalproblem der Graphentheorie, Acta Math. Acad. Sci. Hungar. 13 (1962), 443–455.

    MathSciNet  Article  Google Scholar 

  2. B. Bollobás and P. Erdős: On a Ramsey-Turán type problem, J. Combinatorial Theory Ser. B 21 (1976), 166–168.

    MathSciNet  Article  Google Scholar 

  3. S. Brandt: Triangle-free graphs whose independence number equals the degree, Discrete Math. 310 (2010), 662–669.

    MathSciNet  Article  Google Scholar 

  4. S. Brandt and T. Pisanski:. Another infinite sequence of dense triangle-free graphs. Electron. J. Combin. 5 (1998), #R43.

    MathSciNet  Article  Google Scholar 

  5. S. Brandt and S. Thomassé: Dense triangle-free graphs are four-colorable: A solution to the Erdős-Simonovits problem, available from Thomassé’s webpage at http://perso.ens-lyon.fr/stephan.thomasse/.

  6. P. Erdős, A. Hajnal, V. T. Sós and E. Szemerédi: More results on Ramsey-Turaan type problems, Combinatorica 3 (1983), 69–81.

    MathSciNet  Article  Google Scholar 

  7. P. Erdős and M. Simonovits: A limit theorem in graph theory, Studia Sci. Math. Hungar. 1 (1966), 51–57.

    MathSciNet  MATH  Google Scholar 

  8. P. Erdős and M. Simonovits: On a valence problem in extremal graph theory, Discrete Math. 5 (1973), 323–334.

    MathSciNet  Article  Google Scholar 

  9. P. Erdős and V. T. Sós: Some remarks on Ramsey’s and Turán’s theorem, in: Colloquia mathematica societatis János Bolyai, 4. Combinatorial theory and its applications, Balatonfüred (Hungary), 1969, 395–404, 1970.

  10. P. Erdős and A. H. Stone: On the structure of linear graphs, Bull. Amer. Math. Soc. 52 (1946), 1087–1091.

    MathSciNet  Article  Google Scholar 

  11. Ph. Hall: On representatives of subsets, Journal of the London Mathematical Society 10 (1935), 26–30.

    Article  Google Scholar 

  12. T. Łuczak, J. Polcyn and Chr. Reiher: Andrásfai and Vega graphs in Ramsey-Turán theory, Journal of Graph Theory 98 (2021), 57–80.

    MathSciNet  Article  Google Scholar 

  13. T. Łuczak: On the structure of triangle-free graphs of large minimum degree, Combinatorica 26 (2006), 489–493.

    MathSciNet  Article  Google Scholar 

  14. C. M. Lüders and Chr. Reiher: The Ramsey-Turán problem for cliques, Israel J. Math. 230 (2019), 613–652.

    MathSciNet  Article  Google Scholar 

  15. W. Mantel: Problem 28 (solution by H. Gouwentak, W. Mantel, J. Teixeira de Mattes, F. Schuh and W. A. Wythoff), Wiskundige Opgaven 10 (1907), 60–61.

    Google Scholar 

  16. M. Simonovits and V. T. Sós: Ramsey-Turán theory, Discrete Math. 229 (2001), 293–340.

    MathSciNet  Article  Google Scholar 

  17. E. Szemerédi:. On graphs containing no complete subgraph with 4 vertices. Mat. Lapok 23 (1972), 113–116 (1973).

    MathSciNet  MATH  Google Scholar 

  18. P. Turán: On an extremal problem in graph theory, Matematikai és Fizikai Lapok (in Hungarian) (1948), 436–452.

  19. A. A. Zykov: On some properties of linear complexes, Mat. Sbornik N.S. 24 (1949), 163–188.

    MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Christian Reiher.

Additional information

The first author was partially supported by National Science Centre, Poland, grant 2017/27/B/ST1/00873.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Łuczak, T., Polcyn, J. & Reiher, C. On the Ramsey-Turán Density of Triangles. Combinatorica 42, 115–136 (2022). https://doi.org/10.1007/s00493-021-4340-0

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00493-021-4340-0

Mathematics Subject Classification (2010)

  • 05C35
  • 05C69